To the Editor.—
Our Clinical Pharmacy Service has recently been consulted regarding two cases of fever of unknown origin, ultimately determined to be due to methyldopa (Aldomet). Although not a rare occurrence, this adverse drug reaction can present a confusing clinical picture. As with most drug reactions, a good medication and clinical history are essential to diagnosis.
Report of a Case.—
A 66-year-old white man suffered a blackout and absence spell, with a positive history of seizure disorder, hypertension, hyperlipidemia, and sulfonamide rash. Two weeks earlier, he had abruptly stopped taking reserpine, potassium chloride, diphenylhydantoin, and a triamterene-hydrochlorothiazide combination. Laboratory findings were as follows: Blood glucose, 150 mg/100 ml; total serum bilirubin, 1.5 mg/100 ml; total serum protein, 5.8 gm/100 ml with albumin, 3.4 gm/100 ml; and lactic dehydrogenase, 120. The blood pressure was 190/100 mm Hg. Diphenylhydantoin and methyldopa, 250 mg twice daily, were given. On the 11th day,
Parker WA. Methyldopa Hyperpyrexia. JAMA. 1974;228(9):1097. doi:10.1001/jama.1974.03230340013008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: